Alert archive / Nebraska / Red Flag Warnings in 2025
Red Flag Warning 2, NWS Hastings, NE
NWS Hastings, NE issued this red flag warning at Feb 27, 2025, 1:50 PM CST for 24 counties in Nebraska; 6 counties in Kansas. It took effect at Feb 28, 2025, 10:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 27, 2025, 1:50 PM CST (19:50 UTC)
- In effect from
- Feb 28, 2025, 10:00 AM CST
- Expired
- Feb 28, 2025, 7:06 PM CST
- In force
- 9 hr
- Issued by
- NWS Hastings, NE
All 30 counties
Jewell County, KS, Mitchell County, KS, Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS, Adams County, NE, Buffalo County, NE, Clay County, NE, Dawson County, NE, Fillmore County, NE, Franklin County, NE, Furnas County, NE, Gosper County, NE, Greeley County, NE, Hall County, NE, Hamilton County, NE, Harlan County, NE, Howard County, NE, Kearney County, NE, Merrick County, NE, Nance County, NE, Nuckolls County, NE, Phelps County, NE, Polk County, NE, Sherman County, NE, Thayer County, NE, Valley County, NE, Webster County, NE, York County, NE
The radar
The Grand Island radar (KUEX), 27 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1976 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
677 WWUS83 KGID 271950 RFWGID URGENT - FIRE WEATHER MESSAGE National Weather Service Hastings NE 150 PM CST Thu Feb 27 2025 ...DANGEROUS FIRE WEATHER CONDITIONS LIKELY ON FRIDAY... NEZ039>041-046>049-060>064-074>077-086-087-280500- /O.UPG.KGID.FW.A.0001.250228T1800Z-250301T0200Z/ /O.NEW.KGID.FW.W.0002.250228T1600Z-250301T0200Z/ Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-Buffalo- Hall-Hamilton-York-Kearney-Adams-Clay-Fillmore-Nuckolls-Thayer- 150 PM CST Thu Feb 27 2025 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM CST FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR ALL OF SOUTH CENTRAL NEBRASKA... The National Weather Service in Hastings has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 10 AM to 8 PM CST Friday. The Fire Weather Watch is no longer in effect. * WINDS...Northwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 18 to 23 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ NEZ072-073-082>085-280500- /O.NEW.KGID.FW.W.0002.250228T1600Z-250301T0200Z/ Gosper-Phelps-Furnas-Harlan-Franklin-Webster- 150 PM CST Thu Feb 27 2025 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM CST FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR ALL OF SOUTH CENTRAL NEBRASKA... The National Weather Service in Hastings has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 10 AM to 8 PM CST Friday. * WINDS...Northwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 18 to 23 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Thies
4 follow-up statements
484 WWUS83 KGID 280237 RFWGID URGENT - FIRE WEATHER MESSAGE National Weather Service Hastings NE 837 PM CST Thu Feb 27 2025 ...DANGEROUS FIRE WEATHER CONDITIONS LIKELY ON FRIDAY... NEZ039>041-046>049-060>064-072>077-082>087-281200- /O.CON.KGID.FW.W.0002.250228T1600Z-250301T0200Z/ Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-Buffalo- Hall-Hamilton-York-Gosper-Phelps-Kearney-Adams-Clay-Fillmore- Furnas-Harlan-Franklin-Webster-Nuckolls-Thayer- 837 PM CST Thu Feb 27 2025 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 8 PM CST FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR ALL OF SOUTH CENTRAL NEBRASKA... * WINDS...Northwest 15 to 30 mph with gusts up to 35 to 45 mph. The strongest of these forecast winds are expected to be east of a line from Lexington to Red Cloud. * RELATIVE HUMIDITY...As low as 18 to 23 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
583 WWUS83 KGID 280757 RFWGID URGENT - FIRE WEATHER MESSAGE National Weather Service Hastings NE 157 AM CST Fri Feb 28 2025 ...DANGEROUS FIRE WEATHER CONDITIONS LIKELY ACROSS THE ENTIRE FORECAST AREA BEGINNING LATE THIS MORNING... KSZ005>007-017>019-281600- /O.EXA.KGID.FW.W.0002.250228T1600Z-250301T0200Z/ Phillips-Smith-Jewell-Rooks-Osborne-Mitchell- 157 AM CST Fri Feb 28 2025 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF NORTH CENTRAL KANSAS... The National Weather Service in Hastings has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 10 AM this morning to 8 PM CST this evening. * WINDS...Northwest 15 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 15 to 20 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ NEZ039>041-046>049-060>064-072>077-082>087-281600- /O.CON.KGID.FW.W.0002.250228T1600Z-250301T0200Z/ Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-Buffalo- Hall-Hamilton-York-Gosper-Phelps-Kearney-Adams-Clay-Fillmore- Furnas-Harlan-Franklin-Webster-Nuckolls-Thayer- 157 AM CST Fri Feb 28 2025 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH CENTRAL NEBRASKA... * WINDS...Northwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 15 to 20 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Rossi
032 WWUS83 KGID 282132 RFWGID URGENT - FIRE WEATHER MESSAGE National Weather Service Hastings NE 332 PM CST Fri Feb 28 2025 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 010200- /O.CON.KGID.FW.W.0002.000000T0000Z-250301T0200Z/ Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 332 PM CST Fri Feb 28 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS... * WINDS...Northwest sustained speeds of 15 to 25 mph, with gusts up to 30 to 40 mph. * RELATIVE HUMIDITY...As low as 15 to 20 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
384 WWUS83 KGID 010106 RFWGID URGENT - FIRE WEATHER MESSAGE National Weather Service Hastings NE 706 PM CST Fri Feb 28 2025 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 010215- /O.CAN.KGID.FW.W.0002.000000T0000Z-250301T0200Z/ Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 706 PM CST Fri Feb 28 2025 ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS... The National Weather Service in Hastings has cancelled the Red Flag Warning. Winds have diminished to around 10 MPH and relative humidity values have increased this evening, so the Red Flag Warning has been cancelled. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Feb 27, 11:44 AM CST, 2 hours 6 minutes earlier. Its key messages:
- Near-critical fire weather conditions this afternoon, mainly west of Highway 281.
- Stronger northwest winds result in widespread fire weather concerns Friday afternoon. A Fire Weather Watch is in effect for areas near/northeast of a line from Lexington to Hebron.
- Spotty light rain Sunday into early Monday AM.
- Better rain chances (60-70%) on Tuesday, with a low chance (15-30%) for some snow Tuesday night.
Area forecast discussion, Feb 27, 11:44 AM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1144 AM CST Thu Feb 27 2025
.KEY MESSAGES...
- Near-critical fire weather conditions this afternoon, mainly
west of Highway 281.
- Stronger northwest winds result in widespread fire weather
concerns Friday afternoon. A Fire Weather Watch is in effect
for areas near/northeast of a line from Lexington to Hebron.
- Spotty light rain Sunday into early Monday AM.
- Better rain chances (60-70%) on Tuesday, with a low chance
(15-30%) for some snow Tuesday night.
&&
.DISCUSSION...
Issued at 345 AM CST Thu Feb 27 2025
Fire weather is the primary concern today and tomorrow. For more
detail on the fire weather threat, see the fire weather section
below.
West-northwesterly winds and clear skies should allow
temperatures to return to the 60s across the entire area this
afternoon. Southwesterly winds return tonight in advance of a
cold front that is expected to push through the area Friday
morning.
This front will not pack much cold air with it initially, but
northwest winds will increase during the day on Friday as an
upper shortwave passes to our northeast. Strongest winds are
expected to be over northeastern parts of the forecast area
(closer to the upper low). Gusts up to around 45 MPH are
possible (20-40% chance) north of I-80.
Cooler air and decreasing winds arrive Friday night into
Saturday as high pressure pushes in from the north. Highs on
Saturday will "only" be in the upper 40s and 50s...still on the
warmer side for early March.
Mild temperatures continue on Sunday, but southerly winds will
increase as high pressure moves eastward and a cutoff upper low
approaches from the southwest. This system will then bring us
our next chance for rain Sunday evening through early Monday
morning. Portions of northern Kansas have the best shot to see
measurable rain. But even there, the potential for seeing 0.10"
or more is only 20-30%. Much of the area will likely miss out
entirely.
A second, deeper system then brings additional chances for rain
to the area starting Monday evening and lasting through
Tuesday. Some snow may begin to mix in Tuesday evening,
especially over western areas, but the potential for impactful
snow remains on the lower side. The probability for even 1" (or
more) of snow is only 10-20%.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1140 AM CST Thu Feb 27 2025
For KGRI/KEAR Airports:
Significant weather: Low level wind shear (LLWS) at both
terminals after 10Z tonight. Strong NW sfc winds on Friday.
VFR through the period with little to no cloud cover. Main
concern will be the potential for LLWS to develop over both
terminals late tonight behind a cold front. Overall, it's
somewhat marginal, but forecast soundings still support about
30-35kt and 30 deg difference in sfc to 1k ft winds. LLWS will
mix out by 15Z as sfc winds incr and bec gusty out of the NW.
Strong NW winds gusting around 30kt is expected to continue
through Fri aftn. Confidence: High.
&&
.FIRE WEATHER...
Issued at 345 AM CST Thu Feb 27 2025
This afternoon, west northwesterly winds are expected to gust
to the 20-25 MPH range. This, by itself, isn't particularly
concerning, but western areas may see humidity dip to around 15%
as temperatures climb into the 60s this afternoon. Therefore,
there is an elevated to near-critical fire weather threat over
the western 2/3rds of the area (roughly from Highway 281
westwards).
Humidity only recovers to around 50% Friday morning...setting
the stage for an increased fire weather threat on Friday.
Northwest winds will ramp up through the day, with afternoon
wind gusts ranging from 30-45 MPH (highest northeast). Humidity
is expected dip at least to the 20-25% range across the entire
area, with localized spots dipping as low as 15%.
The Fire Weather Watch was expanded southward slightly to
account for increasing confidence in seeing critical conditions
(20% RH and 20 MPH sustained winds) in these areas. It is
possible that this will be expanded further before being
converted to a Red Flag Warning later today or tonight.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Fire Weather Watch from Friday afternoon through Friday
evening for NEZ039>041-046>049-060>064-074>077-086-087.
KS...None.
&&
DISCUSSION...Mangels
AVIATION...Thies
FIRE WEATHER...MangelsHazardous weather outlook, Feb 27, 2:22 AM CST, 11 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 222 AM CST Thu Feb 27 2025 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 281200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 222 AM CST Thu Feb 27 2025 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Today and Tonight. Elevated to near-critical fire weather conditions are possible this afternoon, mainly along and west of Highway 281. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Strong northwesterly winds with gusts of 35 to 45 MPH are expected on Friday afternoon. These winds, combined with low humidity and dry grasses is expected to result in near-critical to critical fire weather conditions across the entire area. A Fire Weather Watch is in effect for areas where the fire weather threat is highest...roughly along and northeast of a line from Lexington to Hebron. The continued warmth will promote ice movement on rivers and streams, increasing the potential for ice jams. && More information may be obtained at the following web page: https://www.weather.gov/hastings
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 27, 11:31 AM CST | Areal Flood Advisory | GID | Buffalo | 21 hr |
Nearby
Red Flag Warnings in Nebraska, 2025Red Flag Warnings in Kansas, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.